FDA warns of increase in child deaths linked to cough syrup

Health

(NewsNation) — Parents should be locking up their prescription cough syrup, the FDA warned as a new study reported an increase in child deaths.

The deaths are linked to benzonatate, a prescription cough syrup used an alternative to prescription cough syrups that contain opioids, according to a study published in the journal Pediatrics.

Benzonatate is only authorized for use in people over the age of 10, and can have serious side effects. It is especially dangerous for children under the age of five who can overdose on as little as one pill.

Researchers used data from poison control centers and other medical databases to determine how many pediatric overdoses occurred between 2010 and 2018.

Children may accidentally take benzonatate, mistaking the gel caps for another medicine or candy or may intentionally consume the drug. Children under five were more likely to accidentally overdose, compared to those ages 10-16.

Signs of a benzonatate overdose include restlessness, tremors, convulsions, coma, and cardiac arrest. The symptoms can begin shortly after ingesting the drug and children have died within a few hours of overdosing.

The FDA is adding new warnings to the drug’s labeling, warning of the possibility of overdose for patients under the age of 10.

The agency is also reminding parents to secure benzonatate, along with other potentially dangerous medications, in childproof containers and to dispose of any leftover medication safely by mixing it with an unappealing substance like coffee grounds to make it unappealing to children or pets who might get into the trash.

If parents suspect their child has ingested benzonatate, they should call their local poison control center and seek medical help immediately.

© 1998 - 2022 Nexstar Media Inc. | All Rights Reserved.

Trending on NewsNation

Elections 2022

More Elections 2022